Texas, 2019Tornadoes and Flood in Texas, May 20 to 21, 2019
May 20 to 21, 2019 · NWS LUB · 21 events in 12 counties and zones
The afternoon of the 20th was the beginning of an extended period of several weeks of severe weather for the South Plains and Rolling Plains of West Texas. A high risk of severe weather was issued by the Storm Prediction Center in the morning for the afternoon of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon of the 20th was the beginning of an extended period of several weeks of severe weather for the South Plains and Rolling Plains of West Texas. A high risk of severe weather was issued by the Storm Prediction Center in the morning for the afternoon of the 20th. Southwest flow aloft with an embedded mid level jet streak contributed to an ample amount of lift across the region. Numerous thunderstorms developed east of the dryline which was located west of the Interstate 27/US Highway 87 corridor. Very strong instability developed out ahead of the dryline in the warm sector along with favorable shear for supercell and tornado development. Although no long track tornadoes were observed, there were several weak tornadoes that developed. The most destructive storm of the afternoon was a supercell that moved through parts of the city of Lubbock (Lubbock County). A widespread swath of wind gusts in excess of 60 mph and extensive wind damage was seen from southern Lubbock County up through the south side of Lubbock and into Idalou. Due to the fast moving nature of the thunderstorms, this damage occurred over a period of only nine minutes from 1504 through 1513 CST. Most damage reports consisted of downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 12:56 PM CST, 9 minutes earlier.
Area forecast discussion, May 20, 12:56 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
156 PM CDT Mon May 20 2019
.DISCUSSION...
The main focus of today's forecast will be the not-so-secret severe
threat. Skies have already begun to thin out with a cumulus field
forming from southeast to northwest. This will allow the build up of
additional CAPE in which MLCAPE is already sitting at over 3000
J/kg. At the same time the dryline is just now approaching the TX/NM
state line at a slower/later pace than previously shown by short-
term models. This would hint at storms developing further west (west
of Lubbock) than current models are indicating (along/east of the
I27/US87 corridor). The one thing that could hinder westward
development would be mixing occurring across our western zones.
Right now at most this would hinder the extent of the significant
tornado threat, however it would not make it null. There are also
indications of convection trying to develop along the dryline with
light reflectivities showing up near Olton and Anton. Any storm that
develops will have a high probability of becoming severe. Very steep
lapse rates with 0-6km shear in excess of 50 knots will support the
potential for very large hail over 3-4 inches. 12Z soundings at MAF
and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current
analysis shows that SRH has decreased somewhat due to surface winds
becoming more southerly, but this does little to deter the threat
for tornadoes. SRH remains higher across the Rolling Plains and
eastern Texas Panhandle where the greatest tornado threat exists.
With abundant shear, helicity, and low LCLs some tornadoes will have
the potential to be violent.
Tomorrow the surface low will pull eastward across KS allowing for a
fairly windy day with near to above advisory level winds across much
of the FA especially across our northwestern zones. We could see
additional bouts of showers and thunderstorms by late week into
early weekend as another upper low digs into the Four Corners
region.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
51/99
Hazardous weather outlook, May 20, 10:30 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Mon May 20 2019
TXZ021>044-210430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Mon May 20 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
An outbreak of severe thunderstorms including significant
tornadoes continues to be likely this afternoon and evening,
generally along and east of a line from Dimmitt to
Brownfield. The atmosphere will destabilize this afternoon east
of a dryline expected to stall across the central South Plains.
Supercells are likely to develop early to mid afternoon east of
the dryline and will race northeast at speeds of 45 to 50 mph.
These storms will be capable of producing long lived tornadoes,
giant hail to softball size, and damaging winds of 70 mph or more.
Later this evening, a large squall line is expected to develop on
the Caprock and sweep east accompanied by all modes of severe
weather, including flooding.
Today we advise those in West Texas to maintain high situational
awareness of the weather around them and understand that today's
environment will support rapid storm intensification and likely
produce high-end severe weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong westerly winds of 30 to 40 mph with higher gusts are
expected over much of the region on Tuesday. Beginning
Wednesday night and continuing through Sunday, daily chances
for severe storms are expected as an active pattern resumes
across much of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Event by event
11 hail, 5 thunderstorm wind, 4 tornado, 1 flood. Local standard time, as filed.
Tornado, Dickens
- When
- May 20, 1:05 PM CST to 1:18 PM CST
- Where
- Dickens County, 4.66 mi SSW of Mc Adoo to 3.95 mi S of Mc Adoo
- Rating
- EFU
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.665, -101.001
Both a storm chaser and an off duty NWS employee observed a weak tornado in Dickens County south of McAdoo, just south of US Highway 82 / Texas Highway 114. The tornado remained over open land and did not cause any known damage.
Hail, Dickens
- When
- May 20, 1:13 PM CST
- Where
- Dickens County, 8.64 mi E of Afton
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.760, -100.650
Hail, Dickens
- When
- May 20, 1:16 PM CST
- Where
- Dickens County, Mc Adoo
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.730, -100.980
An off duty NWS employee that was storm chasing reported hail up to half dollar size.
Tornado, Cottle
- When
- May 20, 2:00 PM CST to 2:01 PM CST
- Where
- Cottle County, 4.82 mi E of Narcisso to 4.9 mi E of Narcisso
- Rating
- EFU
- Path length
- 0.2 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 33.997, -100.386
The emergency manager for Cottle County witnessed and provided video evidence of a brief tornado near the intersection of US Highway 62 and Farm to Market Road 1037 west of Paducah.
Tornado, Cottle
- When
- May 20, 2:01 PM CST to 2:09 PM CST
- Where
- Cottle County, 4.21 mi W of Paducah to 3.51 mi WNW of Paducah
- Rating
- EF0
- Path length
- 1.89 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 34.025, -100.373
The emergency manager for Cottle County witnessed and provided video evidence of a tornado near the intersection of County Road 108 and Farm to Market Road 1037 northwest of Paducah.
Hail, Childress
- When
- May 20, 2:23 PM CST
- Where
- Childress County, 13.15 mi W of Loco
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.724, -100.382
A storm chaser reported hail up to the size of tennis balls along Texas Highway 256 in northwestern Childress County.
Thunderstorm Wind, Lynn
- When
- May 20, 2:46 PM CST to 2:50 PM CST
- Where
- Lynn County, New Home
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 33.320, -101.920
From 1446 through 1450 CST, severe wind gusts were observed by the Texas Tech University West Texas mesonet site in New Home. The strongest gust reached 75 mph along with one-minute sustained winds of 64 mph. Furthermore, pictures on social media revealed that a few power lines were downed by these high winds.
Thunderstorm Wind, Lubbock
- When
- May 20, 3:04 PM CST to 3:13 PM CST
- Where
- Lubbock County, 2 mi WSW of Slide to 0.33 mi SSW of Idalou
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.414, -101.934
A long swath of severe thunderstorm winds caused widespread damage in Lubbock County near Slide, through the city of Lubbock, into Idalou. The peak wind gust recorded was 63 mph by the Automated Surface Observing System (ASOS) at Lubbock Preston Smith International Airport. The NWS office on the south side of the city of Lubbock recorded a wind gust to 60 mph. Numerous trees and utility poles were reported to have been blown over or snapped. Additionally, a home under construction was destroyed by the destructive winds. A semi-trailer was blown over onto a car near the intersection of Farm to Market roads 41 and 1730 in southern Lubbock County.
Hail, Lubbock
- When
- May 20, 3:08 PM CST
- Where
- Lubbock County, 4.89 mi N of Slide
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.491, -101.905
Hail up to golf ball size was reported near the intersection of 114th Street and Quaker Avenue in the city of Lubbock. This hail report was among the widespread swath of thunderstorm wind damage as the same time.
Hail, Hall
- When
- May 20, 3:18 PM CST
- Where
- Hall County, Turkey
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.400, -100.880
An NWS cooperative weather observer reported quarter size hail in Turkey. No damage was reported.
Hail, Lynn
- When
- May 20, 3:20 PM CST
- Where
- Lynn County, 2.39 mi S of New Moore
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.986, -102.033
Local media relayed a report of golf ball size hail approximately ten miles west of O'Donnell.
Thunderstorm Wind, Hale
- When
- May 20, 3:30 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A Texas Tech University West Texas mesonet site near Abernathy recorded a wind gust to 58 mph.
Hail, Floyd
- When
- May 20, 3:31 PM CST
- Where
- Floyd County, Floydada
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.980, -101.330
A NWS cooperative weather observer reported quarter size hail in Floydada. No damage was reported.
Thunderstorm Wind, Floyd
- When
- May 20, 3:35 PM CST
- Where
- Floyd County, 2 mi NNE of Floydada
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.007, -101.317
A Texas Tech University West Texas mesonet site near Floydada measured a wind gust to 74 mph.
Hail, Crosby
- When
- May 20, 3:39 PM CST
- Where
- Crosby County, 5 mi S of Ralls
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.608, -101.380
The emergency manager for Crosby County reported quarter size hail approximately five miles south of Ralls on Texas Highway 207. No damage was reported.
Hail, Crosby
- When
- May 20, 4:28 PM CST
- Where
- Crosby County, 3 mi SSE of Lorenzo
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -101.510
Thunderstorm Wind, Dickens
- When
- May 20, 5:25 PM CST to 5:35 PM CST
- Where
- Dickens County, 1 mi W of Spur to 4.28 mi S of Dickens
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $100,000
- Reported by
- Mesonet
- Coordinates
- 33.480, -100.867
A Texas Tech University West Texas mesonet site near Spur recorded a wind gust to 80 mph. Furthermore, a swath of thunderstorm wind damage was observed near Spur to approximately six miles north of Spur. Fire department personnel in Spur reported 20 utility poles blown over along Farm to Market Road 1868 just northwest of Spur. Also, a roof was blown off of a house near the intersection of Texas Highway 70 and County Road 466.
Tornado, Dickens
- When
- May 20, 5:47 PM CST to 5:54 PM CST
- Where
- Dickens County, 13.56 mi E of Dickens to 16.32 mi E of Dickens
- Rating
- EFU
- Path length
- 3.37 mi
- Path width
- 300 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.605, -100.595
Numerous storm chasers observed a large rain wrapped tornado about 15 miles east of Dickens near US Highway 82. A storm chaser did report that there were trees downed near the intersection of US Highway 82 and County Road 371.
Hail, King
- When
- May 20, 6:38 PM CST
- Where
- King County, 2 mi S of Guthrie
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.591, -100.330
A storm chaser reported hail up to golf ball size two miles south of Guthrie.
Hail, Kent
- When
- May 20, 10:43 PM CST
- Where
- Kent County, Jayton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -100.580
Law enforcement in Jayton reported quarter size hail. No damage was reported.
Flood, Stonewall
- When
- May 20, 11:30 PM CST to May 21, 1:30 AM CST
- Where
- Stonewall County, 0.46 mi NNW of Aspermont to 0.5 mi N of Aspermont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.157, -100.232
Repeated rounds of thunderstorms and heavy rain lead to minor flooding in Stonewall County on the north side of Aspermont. It was reported that about eight inches of water was flowing over US Highway 83.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 20 to 23, 20193 deaths · 2 injured · $19 million · EF3 · 139 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 21, 20192 deaths · $534,000 · EF2 · 82 events
- Tornadoes and Flash Flood in Texas, May 20 to 21, 20192 injured · $705,000 · EF3 · 45 events
- Flooding in Oklahoma, May 20 to 31, 20192 deaths · 21 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 22, 20192 injured · $2.4 million · EF2 · 79 events
- Tornadoes and Flash Flood in Kansas, May 20 to 22, 2019$1.1 million · EF1 · 13 events
- Hail and Winter Weather in California, May 20 to 21, 2019$286,000 · 0.75 in hail · 2 events
- Tornado and Flash Flooding in Texas, May 20, 2019EF0 · 42 events
- Flash Flooding and Flooding in Kansas, May 20 to 23, 2019$10,000 · 1.5 in hail · 31 events
- Flooding in Minnesota, May 20 to 31, 2019$27,000 · 2 events
- Hail in Arkansas, May 20, 2019$25,000 · 1.75 in hail · 3 events
- Flash Flood in Vermont, May 20, 2019$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823651, 823599, 823600, 825539, 825540, 823602, 823601, 823605, 823608, 823629, 823613, 823616, 823618, 823617, 823624, 823625, 823627, 823653, 823637, 823639, 823730.